Abstract

The characteristics of severe neutropenia with delayed onset following administration of rituximab were evaluated in 293 consecutively patients treated for B-cell malignancies between Oct. 1996 and Feb. 2004. Eighteen episodes of severe neutropenia were identified between 2 to 36 weeks after rituximab, delivered alone in 4 cases or combined to chemotherapy in 14 other cases. At the time of occurrence of neutropenia, 10 patients had completed treatment and were in complete remission and 8 were still on therapy. All patients had a normal neutrophil count before rituximab treatment. In 4 cases, neutropenia was complicated by fever requiring hospitalisation. Among the18 patients [diffuse large B-cell lymphoma: 12, follicular lymphoma: 3, mantle cell lymphoma: 1, post transplant lymphoproliferative disorder: 1, chronic lymphocytic leukemia (CLL): 1], 8 had previouly been treated with high-dose therapy followed by autologous stem-cell transplantation. None of the known causes of neutropenia were found. Neutropenia was associated with selective marrow depletion of neutrophil precursors in all episodes. The peripheral blood lymphocyte subset repartition was documented in 16 cases; a severe B lymphopenia was observed in all except one - patient with CLL - and CD4+ lymphopenia was seen in 13. T-cell clonality was studied in 8 cases and was positive in 5. Parvovirus B19 DNA was not detected in the 11 tested cases. Tests for antineutrophil antibodies were positive in 5 cases; no hemolytic anemia, autoimmune thrombocytopenia or large granular natural killer lymphocytosis were observed. Filgrastim was given to 4 patients only. The median time of neutrophil recovery for the entire group was 14 days (range: 2–180).

The mechanism of this rare event already reported (Saikia et al. Ann. Oncol 2002, Voog et al. NEJM 2003, Chaiwatanatorn et al. BJH 2003, Lemieux et al. BMT 2004) remains to be established. Since it seems to be more frequent in patients who have received extensive prior chemotherapy (8/18), it is tempting to speculate that cumulative immunosuppression might favor the development of such an event.

Author notes

Corresponding author